Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Amarillo, TX

August 7, 2013Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 7, 2013, 6:27 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2013, 6:27 PM CDT (23:27 UTC)
Expired
Aug 7, 2013, 7:30 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 162 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 5:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:54 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 7, 5:54 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT WED AUG 7 2013

.UPDATE...
FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH FOR ALL OF THE
PANHANDLES THROUGH MIDNIGHT. ALSO INCREASED POPS ACROSS THE WESTERN
PANHANDLES BASED ON RADAR TRENDS. HEAVY RAIN...POSSIBLY LEADING TO
FLOODING OR FLASH FLOODING...WILL ALSO REMAIN A CONCERN WITH THESE
STORMS.

KB

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT WED AUG 7 2013/

DISCUSSION...
INSTABILITY...SURFACE BOUNDARIES AND UPPER LEVEL SUPPORT WILL
ALL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
STRONG GUSTY WINDS AND HAIL THE MAIN THREATS. HEAVY RAIN MAY ALSO
CAUSE SOME FLOODING ISSUES...BUT THE STORMS WILL BE MOVING A LITTLE
FASTER THAN THE LAST COUPLE OF DAYS.

SEVERAL SURFACE BOUNDARIES WILL LIKELY HELP CONVECTION TO FIRE
AGAIN THURSDAY BEFORE THE COLD FRONT MOVES SOUTH. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION AS AN
UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA AND
COMBINES WITH THE MOISTURE...INSTABILITY AND SURFACE
BOUNDARIES.

THE FLOW ALOFT SHOULD STILL BE STRONG ENOUGH FRIDAY AND
SATURDAY TO PULL MOUNTAIN CONVECTION THIS WAY. OTHERWISE...ANY
LEFTOVER OUTFLOW BOUNDARIES WILL LIKELY FIRE CONVECTION AS
WELL.

SUNDAY MAY BE A DOWN DAY FOR CONVECTION AS THE UPPER HIGH
SHIFTS WEST OVER WEST TEXAS FOR A DAY...SO WILL LEAVE THIS DAY
DRY.

THE UPPER HIGH MOVES BACK OVER THE SOUTHERN ROCKIES BY MONDAY WHICH
WILL PUT THE PANHANDLES IN NORTHWEST FLOW. THIS FLOW WILL
AGAIN BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION.

MODELS DO NOT AGREE ON THE MOVEMENT OF THE COLD FRONT OVER THE NEXT
DAY TO DAY AND A HALF. FOR NOW HAVE GONE WITH THE GFS AS IT SEEMS TO
HANDLE CURRENT SITUATION THE BEST.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND GIVEN THE RAIN CHANCES AND THE FACT THAT LOWEST RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Aug 7, 6:00 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED AUG 7 2013

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
600 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE PANHANDLES
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH THE PRIMARY HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLASH FLOODING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. A FEW STORMS MAY BE
SEVERE DURING THIS TIME PERIOD...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH MIDNIGHT.

KB

In the hours before

Special weather statement, Aug 7, 4:36 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT WED AUG 7 2013

TXZ006-011-072230-
HARTLEY TX-OLDHAM TX-
436 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTH OF GLENRIO...OR 16 MILES SOUTHEAST
OF NARA VISA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN OLDHAM COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3549 10305 3573 10294 3561 10264 3528 10291
      3534 10305
TIME...MOT...LOC 2136Z 207DEG 10KT 3540 10296

SCHNEIDER
Special weather statement, Aug 7, 4:46 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
446 PM CDT WED AUG 7 2013

OKZ001-072245-
CIMARRON OK-
446 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 545
PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF BOISE CITY...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10234 3664 10249 3668 10271 3700 10268
TIME...MOT...LOC 2146Z 192DEG 9KT 3675 10258

SCHNEIDER/
Local storm report, Aug 7, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
08/07/2013  M63 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1300742

ABM
Local storm report, Aug 7, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 NNW BOISE CITY        36.78N 102.55W
08/07/2013  E2.75 INCH       CIMARRON           OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1300743

COCKRELL
Local storm report, Aug 7, 6:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             7 W KEYES               36.81N 102.38W
08/07/2013  E1.75 INCH       CIMARRON           OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1300744

MOULTON/SPENCER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:12 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree63 min
Aug 6, 7:22 PM CDTSpecial Weather StatementAMAOchiltree53 min
Aug 6, 9:53 PM CDTSpecial Weather StatementAMAHansford67 min
Aug 6, 10:37 PM CDTSpecial Weather StatementAMAMoore53 min
Aug 7, 4:36 PM CDTSpecial Weather StatementAMAOldham54 min
Aug 6, 7:02 PM CDTSpecial Weather StatementAMABeaver58 min
Aug 6, 7:41 PM CDTSpecial Weather StatementAMATexas64 min
Aug 6, 7:56 PM CDTSpecial Weather StatementAMABeaver64 min
Aug 7, 4:46 PM CDTSpecial Weather StatementAMACimarron59 min
Aug 7, 4:56 PM CDTSevere Thunderstorm WarningAMACimarron64 min
Aug 7, 5:47 PM CDTSevere Thunderstorm WarningAMACimarron58 min
Aug 7, 6:35 PM CDTSpecial Weather StatementAMATexas25 min
Aug 7, 6:39 PM CDTSevere Thunderstorm WarningAMACimarron, Texas66 min
Aug 7, 6:57 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.